Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 74, NWS Cheyenne, WY

July 2, 2007Box Butte County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2007, 5:38 PM MDT for Box Butte County, Sioux County, Nebraska. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2007, 5:38 PM MDT (23:38 UTC)
Expired
Jul 2, 2007, 6:45 PM MDT
In force
67 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Box Butte County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 182 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:23 PM MDTHAIL 118 W Hemingford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 4:33 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-419 J/kg
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 022338
SVRCYS
NEC013-165-030045-
/O.NEW.KCYS.SV.W.0074.070702T2338Z-070703T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT MON JUL 2 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
  EAST CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 645 PM MDT

* AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTHWESTERN DAWES COUNTY...OR ABOUT 34 MILES SOUTHWEST OF
  CHADRON...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN BOX BUTTE COUNTY AT 550 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4244 10347 4254 10349 4243 10355 4229 10340
      4243 10325

$$

RUBIN
3 follow-up statements
000 
WWUS55 KCYS 022354
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MDT MON JUL 2 2007

NEC013-165-030045-
/O.CON.KCYS.SV.W.0074.000000T0000Z-070703T0045Z/
BOX BUTTE NE-SIOUX NE-
553 PM MDT MON JUL 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EXTREME EAST CENTRAL SIOUX AND NORTHWESTERN BOX BUTTE COUNTIES...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED OVER EXTREME NORTHWESTERN BOX BUTTE COUNTY...OR ABOUT 36
MILES NORTHWEST OF ALLIANCE...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN BOX BUTTE COUNTY AT 610 PM MDT
  RURAL NORTHERN BOX BUTTE COUNTY AT 640 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

THIS STORM IS SHOWING ROTATION AT THE LOWER LEVELS. IF THE ROTATION 
INTENSIFIES...A TORNADO WARNING MAY NEED TO BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4244 10347 4247 10348 4243 10355 4222 10338
      4238 10314

$$

RUBIN
000 
WWUS55 KCYS 030034
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MDT MON JUL 2 2007

NEC013-165-030045-
/O.CON.KCYS.SV.W.0074.000000T0000Z-070703T0045Z/
BOX BUTTE NE-SIOUX NE-
633 PM MDT MON JUL 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EXTREME EAST CENTRAL SIOUX AND NORTHWESTERN BOX BUTTE COUNTIES...

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER WEST CENTRAL BOX BUTTE COUNTY...OR ABOUT 29 MILES
NORTHWEST OF ALLIANCE...MOVING SOUTHEAST AT 15 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO GOLFBALL SIZE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT 
MONDAY EVENING FOR WESTERN NEBRASKA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN 
CHEYENNE AT 1-800-269-6220.

LAT...LON 4242 10340 4240 10344 4236 10351 4218 10344
      4225 10319

$$

RUBIN
000 
WWUS55 KCYS 030046
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT MON JUL 2 2007

NEC013-165-030055-
/O.EXP.KCYS.SV.W.0074.000000T0000Z-070703T0045Z/
BOX BUTTE NE-SIOUX NE-
645 PM MDT MON JUL 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL SIOUX AND
NORTHWESTERN BOX BUTTE COUNTIES EXPIRES AT 645 PM MDT...

A NEW SEVERE THUNDERSTORM WARNING IS IN EFFECT UNTIL 745 PM MDT FOR 
WEST CENTRAL BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4242 10340 4240 10344 4236 10351 4218 10344
      4225 10319

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:20 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 2, 3:20 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT MON JUL 2 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
CAPPING CONTINUING TO KEEP CONVECTION DOWN THIS AFTN WITH JUST A
BRIEF POP UP OF A WEAK CELL W OF WHEATLAND.  ENVIRONMENT NOT AS
CONDUCIVE FOR CONVECTION THIS EVENING WITH UPPER SUPPORT LESS AND
MORE DIFFUSE SFC BNDRYS.  STILL CANNOT RULE OUT AN ISOLATED STORM
MAINLY OVER THE LAR RANGE THIS EVENING.  OTHERWISE MOSTLY CLEAR
WEATHER EXPECTED OVERNIGHT INTO TUESDAY WITH WEAKENING UPPER RIDGE
ACROSS THE AREA.  SHORTWAVE EXPECTED TO RIDE OVER THE RIDGE TONIGHT
THEN TURN SE OVER THE NRN AND CENT PLAINS TUESDAY.  THIS WILL PUSH A
COOL FRONT ACROSS THE CWA TUESDAY MORNING TRIMMING MAXS ABOUT 5
DEGREES.  TIMING OF WAVE PUTS AREA UNDER NVA TOMORROW AFTN WHICH
SHOULD LIMIT CONVECTION.  SLIGHTLY BETTER CHANCE FOR CONVECTION BY
LATE WEDS AS SFC FLOW TURNS SE AND BETTER MOISTURE RETURNS.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...MODELS STILL IN GOOD
AGREEMENT ON THE BIG SCALE WITH UPPER RIDGE LARGE AND IN CHARGE.
RIDGE AXIS STAYS TO OUR WEST WED AND THU THEN SHIFTS OVER THE CWA
ON FRIDAY INTO SATURDAY...BEFORE FLATTENING LATE SAT AND SUNDAY.
FLOW ALOFT BECOMES NW SUNDAY NIGHT AND MON.  SO...TEMPS WILL BE
WARMING UP AGAIN WITH THE WARMEST DAY BEING SATURAY BEFORE SLIGHT
COOLING MOVES IN AGAIN SUNDAY AND MONDAY.  AS FOR TSTMS...CHANCES
LOOK TO BE THE GREATEST IN RETURN FLOW BEHIND THE WEAK COLD FRONT
LATE SUNDAY AND MON.  UNTIL THEN...ONLY A FEW EXPECTED IN AND NEAR
THE MOUNTAINS AS MODELS ARE NOT SHOWING MUCH INSTABILITY FOR WED
OR EVEN THU...AND FRI AND SAT BOTH LOOK TO BE DOMINATED BY A
PREVAILING DOWNSLOPE FLOW.

&&

.AVIATION...VFR CONDITIONS EXPECTED ACROSS THE AREA THROUGH
WEDNESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

RE/JLH
Hazardous weather outlook, Jul 2, 5:04 PM MDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT MON JUL 2 2007

NEZ001>003-019>021-054-055-032315-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
504 PM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT. THUNDERSTORMS
HAVE DEVELOPED ACROSS THE EXTREME WESTERN NEBRASKA LATE THIS
AFTERNOON. ADDITIONAL DEVELOPMENT CAN BE EXPECTED ACROSS THE
WESTERN NEBRASKA PANHANDLE THIS EVENING...BEFORE DISSIPATING
AROUND SUNSET. PENNY SIZED HAIL AND WIND IN EXCESS OF 60 MPH WILL
BE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE MAINLY
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-060-064-066>070-032315-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
504 PM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY
THIS EVENING. A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE
SOME SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE MAINLY
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-032315-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
504 PM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 2, 4:26 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             10 E HARRISON           42.69N 103.69W
07/02/2007  E1.75 INCH       SIOUX              NE   TRAINED SPOTTER

&&

HAHN
Local storm report, Jul 2, 5:19 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
519 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             CRAWFORD                42.69N 103.41W
07/02/2007  E1.00 INCH       DAWES              NE   TRAINED SPOTTER

            SIZE RANGED FROM PEA TO QUARTER

0450 PM     HAIL             CRAWFORD                42.69N 103.41W
07/02/2007  E1.00 INCH       DAWES              NE   TRAINED SPOTTER

            HAIL WAS FAIRLY SOFT AND RANGED IN SIZE FROM PEA TO
            QUARTER.

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:08 PM MDTSevere Thunderstorm WarningCYSKimball33 min
Jul 1, 6:35 PM MDTFlash Flood WarningCYSKimball115 min
Jul 2, 4:13 PM MDTSevere Thunderstorm WarningCYSSioux62 min
Jul 2, 4:41 PM MDTSevere Thunderstorm WarningCYSDawes64 min
Jul 2, 5:15 PM MDTSevere Thunderstorm WarningCYSDawes60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.